Georgia, 2005

Hail and Damaging Wind in Georgia, February 21, 2005

February 21, 2005 · NWS CAE · 7 events in 4 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 21, 2:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 21, 2:35 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EST MON FEB 21 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ELEVATED CONVECTION MOVING INTO THE AREA THIS AFTERNOON. BEST CHANCE
FOR CONVECTION STILL LOOKS LIKE BEFORE 7 PM. CURRENTLY SEEING A GOOD
BIT OF LIGHTNING WITH LINE OF STORMS CROSSING INTO OUR CWA.
WILL LEAVE CHANCE POPS FOR THE OVERNIGHT. WAVE DEVELOPING ON FRONT, SO WILL
CROSS THE AREA SLOWLY TUESDAY INTO TUESDAY NIGHT. MILD TEMPS TONIGHT
AND TUESDAY MODERATING TO NEAR NORMAL BY WEDNESDAY.

SURFACE FRONT PUSHES SOUTH OF THE AREA BY WEDNESDAY. PLAN TO KEEP A
CHANCE OF SHOWERS INTO TUESDAY MORNING. DRY WEDNESDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. UPPER FLOW REMAIN ZONAL THROUGH WEDNESDAY
WITH SIGNIFICANT SHORT WAVES REMAINING TO THE NORTH AND SOUTH OF THE
AREA.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
ZONAL UPPER FLOW BECOMES MORE AMPLIFIED BY THE WEEKS END AS A RIDGE
BUILDS ACROSS THE ROCKIES AND A TROUGH CROSSES THE GREAT LAKES TO
THE NORTHEAST. TIMING DIFFERENCES BETWEEN GFS AND NAM IN BRINGING
SOUTHERN SYSTEM INTO THE AREA. GFS FASTER WITH PRECIP MOVING IN
WEDNESDAY NIGHT WHILE NAM SPREADS RAIN BACK INTO THE AREA DURING THE
DAY THURSDAY. WILL KEEP POPS FOR THURSDAY INTO THURSDAY NIGHT THEN
DRY FRIDAY AND SATURDAY. TEMPS SLIGHTLY BELOW NORMAL. MAY SEE A
WEDGE SCENARIO DEVELOPING SUNDAY AND MONDAY WITH OVERRUNNING RAIN
RETURNING. WILL INTRODUCE LOW CHANCE POPS FOR SUNDAY THROUGH MONDAY.

&&

.AVIATION...
LOW LEVEL BOUNDARY RECENTLY SLIPPED SOUTH THROUGH CAE...RESULTING IN
LOWER VISIBILITIES AND CEILINGS. WILL CONCENTRATE ON SHORT TERM
THREAT INVOLVING TWO AREAS OF CONVECTION TO OUR NORTHWEST...MOVING
TO THE EAST SOUTHEAST. FIRST BAND OF THUNDERSTORMS STRETCHING ACROSS
NORTHERN GA...AND INTO UPSTATE SC ALONG A SURFACE BOUNDARY. OTHER
BAND OF THUNDERSTORMS STARTED IN OK/AR EARLY THIS
MORNING...TRAVELLED ACROSS TN THIS MORNING...AND IS NOW ACROSS
WESTERN NC INTO NORTHERN GA. WILL USE RADAR LOOP EXTRAPOLATION TO
PROVIDE A TIMING OF TSRA INTO CAE AND AGS VCNTY LATER THIS AFTERNOON
INTO THIS EVENING...USING A 20 TO 24Z TEMPO GROUP. SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM...THAT INCLUDES CAE AND
AGS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

PUBLIC: LM
AVIATION: DM
Hazardous weather outlook, Feb 21, 4:57 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
457 AM EST MON FEB 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
457 AM EST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 21, 2:19 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EST MON FEB 21 2005

GAZ040-063>065-SCZ015-018-020>022-025>028-030-212100-
AIKEN SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BATESBURG...BELVEDERE...
CAMDEN...CAYCE...CLEARWATER...COLUMBIA...DENTSVILLE...EVANS...
FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER...
LEXINGTON...MARTINEZ...NEWBERRY...NORTH AUGUSTA...OAK GROVE...
RED BANK...SPRINGDALE...ST. ANDREWS...THOMSON...WEST COLUMBIA...
WINNSBORO AND WOODFIELDS
219 PM EST MON FEB 21 2005

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM FOR NORTHERN
AND CENTRAL PORTIONS OF GEORGIA AND SOUTH CAROLINA.

BY 300 PM...A BAND OF STRONG THUNDERSTORMS WILL MOVE TO THE SOUTHEAST
INTO THE VICINITIES OF NEWBERRY...LAKE MURRAY...SALUDA...
EDGEFIELD...MCCORMICK...CLARKS HILL LAKE...AND LINCOLNTON.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS...WIND GUSTS UP TO 50 MPH...AND POSSIBLY SMALL HAIL.

BETWEEN 400 AND 500 PM...THE ACTIVITY WILL REACH THE GREATER COLUMBIA
AND LEXINGTON METROPOLITAN AREA...AS WELL AS THE AUGUSTA AND AIKEN
VICINITY.

BOATERS SHOULD SEEK SAFE HARBOR. RESIDENTS SHOULD TAKE COVER INDOORS
TO AVOID LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 21, 3:20 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EST MON FEB 21 2005

GAZ040-063>065-SCZ015-018-020>022-025>028-030-212130-
AIKEN SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BATESBURG...BELVEDERE...
CAMDEN...CAYCE...CLEARWATER...COLUMBIA...DENTSVILLE...EVANS...
FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER...
LEXINGTON...MARTINEZ...NEWBERRY...NORTH AUGUSTA...OAK GROVE...
RED BANK...SPRINGDALE...ST. ANDREWS...THOMSON...WEST COLUMBIA...
WINNSBORO AND WOODFIELDS
320 PM EST MON FEB 21 2005

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM FOR NORTHERN
AND CENTRAL PORTIONS OF GEORGIA AND SOUTH CAROLINA.

BETWEEN 330 AND 430 PM...A BAND OF STRONG THUNDERSTORMS WILL MOVE TO
THE SOUTHEAST ACROSS THE VICINITIES OF LAKE MURRAY AND THE GREATER
COLUMBIA AND LEXINGTON METROPOLITAN AREA.

OTHER THUNDERSTORMS WILL AFFECT THE VICINITIES OF THOMPSON...
APPLING...CLARKS HILL LAKE...AND EDGEFIELD...AS WELL AS
NORTHERN PORTIONS OF THE GREATER AUGUSTA AND AIKEN METROPOLITAN AREA.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS... WIND GUSTS UP TO 50 MPH...AND POSSIBLY SMALL HAIL.

BOATERS SHOULD SEEK SAFE HARBOR. RESIDENTS SHOULD TAKE COVER INDOORS
TO AVOID LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 21, 4:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EST MON FEB 21 2005

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GAZ077-SCZ016-029-031-035>038-041-212200-
BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-LEE SC-ORANGEBURG SC-SUMTER SC-
INCLUDING THE CITIES OF...BAMBERG...BARNWELL...BISHOPVILLE...
BROOKDALE...CHERAW...DENMARK...MANNING...ORANGEBURG...SOUTH SUMTER...
SUMTER AND WAYNESBORO
415 PM EST MON FEB 21 2005

THROUGH 500 PM...A BAND OF THUNDERSTORMS WILL MOVE TO THE SOUTHEAST
ACROSS THE VICINITIES OF SUMTER...TURBEVILLE...LAKE MARION AND
MANNING.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY
DOWNPOURS...LEADING TO LOCALIZED FLOODING OF SMALL CREEKS AND
ROADWAYS. MOTORISTS SHOULD USE CAUTION.  A FEW OF THE STRONGER STORMS
MAY PRODUCE WIND GUSTS OF UP TO 40 MPH.

BOATERS SHOULD SEEK SAFE HARBOR. RESIDENTS SHOULD TAKE COVER INDOORS
TO AVOID LIGHTNING.

GAZ040-063>065-SCZ015-018-020>022-025>028-030-212200-
AIKEN SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BATESBURG...BELVEDERE...
CAMDEN...CAYCE...CLEARWATER...COLUMBIA...DENTSVILLE...EVANS...
FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER...
LEXINGTON...MARTINEZ...NEWBERRY...NORTH AUGUSTA...OAK GROVE...
RED BANK...SPRINGDALE...ST. ANDREWS...THOMSON...WEST COLUMBIA...
WINNSBORO AND WOODFIELDS
415 PM EST MON FEB 21 2005

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM FOR NORTHERN
AND CENTRAL PORTIONS OF GEORGIA AND SOUTH CAROLINA.

THROUGH 500 PM...SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTHEAST
ACROSS THE VICINITIES OF METRO AUGUSTA AND AIKEN...INCLUDING FORT
GORDON AND MARTINEZ.

A BAND OF THUNDERSTORMS WILL MOVE TO THE SOUTHEAST ACROSS THE
VICINITIES OF SUMTER...TURBEVILLE...LAKE MARION AND MANNING.

OTHER THUNDERSTORMS WILL MOVE EAST OF SALUDA TO NEAR LAKE
MURRAY...GILBERT...AND LEXINGTON.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY
DOWNPOURS...LEADING TO LOCALIZED FLOODING OF SMALL CREEKS AND
ROADWAYS. MOTORISTS SHOULD USE CAUTION.  A FEW OF THE STRONGER STORMS
MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH...AND SMALL HAIL.

BOATERS SHOULD SEEK SAFE HARBOR. RESIDENTS SHOULD TAKE COVER INDOORS
TO AVOID LIGHTNING.

The radar

The Columbia radar (KCAE), 113 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Richmond

When
February 21, 4:30 PM EST
Where
Richmond County, Ft Gordon
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.383, -82.133

Ft. Gordon reported golf ball size hail.

Hail, Richmond

When
February 21, 4:36 PM EST
Where
Richmond County, 3 mi SW of Augusta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.450, -82.000

SKYWARN spotter reported nickel size hail.

Thunderstorm Wind, Burke

When
February 21, 8:26 PM EST
Where
Burke County, 8 mi N of Midville
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.933, -82.233

Fire Dept. reported several trees down accross roads.

Hail, McDuffie

When
February 21, 9:14 PM EST to 9:26 PM EST
Where
McDuffie County, Thomson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.467, -82.500

SKYWARN spotter and Sheriff reported 1 inch hail.

Hail, Columbia

When
February 21, 9:38 PM EST
Where
Columbia County, Grovetown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.450, -82.200

EOC reported 3/4 inch hail in Grovetown.

Hail, Richmond

When
February 21, 9:42 PM EST
Where
Richmond County, Ft Gordon
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.383, -82.133

Ft. Gordon reported 3/4 inch hail.

Hail, Burke

When
February 21, 10:36 PM EST
Where
Burke County, 19 mi N of Midville
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.100, -82.233

Fire Dept. reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434006, 5434000, 5434001, 5434002, 5434003, 5434004, 5434005.